Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 17, NWS Omaha, NE

May 27, 20165 counties in Nebraska

NWS Omaha, NE issued this flash flood warning at May 27, 2016, 9:53 PM CDT for 5 counties in Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2016, 9:53 PM CDT (02:53 UTC)
Expired
May 28, 2016, 12:45 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Butler County, NE, Colfax County, NE, Lancaster County, NE, Platte County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:19 PM CDTFLASH FLOOD2 W Rising City, NEWATER OVER HIGHWAY 92. MANY OTHER RURAL COUNTY ROADS HAVE WATER OVER THEM.
May 27, 10:47 PM CDTFLASH FLOODRising City, NESEVERAL COUNTY ROADS MAY BE IMPASSABLE DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

979 
WGUS53 KOAX 280253
FFWOAX
NEC023-037-109-141-155-280545-
/O.NEW.KOAX.FF.W.0017.160528T0253Z-160528T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
953 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LANCASTER COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTHERN COLFAX COUNTY IN NORTHEASTERN NEBRASKA...
  SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
  PLATTE COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 1245 AM CDT
    
* AT 952 PM CDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY. MINOR STREET FLOODING WAS ALREADY REPORTED IN COLUMBUS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLUMBUS...SCHUYLER...WAHOO...WAVERLY...DAVID CITY...
  CEDAR BLUFFS...VALPARAISO...MEAD...BELLWOOD...LEIGH...
  RISING CITY...DUNCAN...PLATTE CENTER...BRAINARD...WESTON...
  PRAGUE...MONROE...LINDSAY...DWIGHT AND CRESTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 402.
 HIGHWAY 77 IN NEBRASKA NEAR MILEMARKER 74...AND BETWEEN MILEMARKERS
81 AND 108.
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 133.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 409 AND 456.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 409 AND 412.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4173 9727 4145 9691 4137 9648 4085 9648
      4105 9691 4117 9737 4139 9737 4133 9760
      4140 9760 4140 9770 4153 9770 4153 9782
      4174 9783

$$

DEWALD
2 follow-up statements
096 
WGUS73 KOAX 280351
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1051 PM CDT FRI MAY 27 2016

NEC023-037-109-141-155-280545-
/O.CON.KOAX.FF.W.0017.000000T0000Z-160528T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LANCASTER NE-COLFAX NE-SAUNDERS NE-BUTLER NE-PLATTE NE-
1051 PM CDT FRI MAY 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHEASTERN LANCASTER...SOUTHERN COLFAX...SAUNDERS...BUTLER AND
PLATTE COUNTIES...

AT 1050 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. WIDESPREAD FLASH FLOODING IS OCCURING ACROSS
PORTIONS OF BUTLER COUNTY. HIGHWAY 92 NEAR RISING CITY HAD WATER
OVER THE ROADWAY AS WELL. STREET FLOODING HAS BEEN REPORTED IN
COLUMBUS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLUMBUS...SCHUYLER...WAHOO...WAVERLY...DAVID CITY...CEDAR BLUFFS...
VALPARAISO...MEAD...BELLWOOD...LEIGH...RISING CITY...DUNCAN...PLATTE
CENTER...BRAINARD...WESTON...PRAGUE...MONROE...LINDSAY...DWIGHT AND
CRESTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 402.
 HIGHWAY 77 IN NEBRASKA NEAR MILEMARKER 74...AND BETWEEN MILEMARKERS
81 AND 108.
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 133.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 409 AND 456.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 409 AND 412.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4173 9727 4145 9691 4137 9648 4085 9648
      4105 9691 4117 9737 4139 9737 4133 9760
      4140 9760 4140 9770 4153 9770 4153 9782
      4174 9783

$$

DEWALD
260 
WGUS73 KOAX 280539
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1239 AM CDT SAT MAY 28 2016

NEC023-037-109-141-155-280547-
/O.EXP.KOAX.FF.W.0017.000000T0000Z-160528T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LANCASTER NE-COLFAX NE-SAUNDERS NE-BUTLER NE-PLATTE NE-
1239 AM CDT SAT MAY 28 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LANCASTER...SOUTHERN
COLFAX...SAUNDERS...BUTLER AND PLATTE COUNTIES WILL EXPIRE AT 1245 AM
CDT...

THE HEAVY RAIN HAS ENDED...AND SIGNIFICANT FLOODING IS NO LONGER
EXPECTED TO POSE A THREAT. 

LAT...LON 4173 9727 4145 9691 4137 9648 4085 9648
      4105 9691 4117 9737 4139 9737 4133 9760
      4140 9760 4140 9770 4153 9770 4153 9782
      4174 9783

$$

KERN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:52 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 27, 7:52 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
752 PM CDT FRI MAY 27 2016

.UPDATE...
Issued at 749 PM CDT Fri May 27 2016

Upped precip chances overnight. Storms have been very efficient
rainfall makers, and have already issued one flash flood warning.
Will do a quick assessment for training of storms, and may have to
issue a flash flood watch for some counties in southeast NE where
heavy rains fell last night.

&&

.SHORT TERM...(tonight through Monday)
Issued at 250 PM CDT Fri May 27 2016

Periods of showers and thunderstorms remain in the forecast
through at least Saturday as upper level system works its way
across the region toward the upper midwest.

Area looks to be on the edge of better instability to the south
and east from Kansas into Missouri this afternoon with a weak
surface boundary from northeast Kansas into south central Iowa.
Some convection already showing up on radar in this area at 19Z with
an increase in coverage expected through late afternoon with
activity spreading northeast tonight as the upper trough begins to
lift toward eastern Nebraska. Not planning on any headline for flood
issues at this time with progressive northward movement expected
this afternoon and evening with storms and better moisture
transport indicated east of the area.

Should then see a break in the wet weather for a time Saturday
night into Sunday on the back side of the trough before the next
system approaches from the northern Rockies on Monday with the
potential for another round of storms.

.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Fri May 27 2016

Northern stream energy becomes the main feature in the extended
period with main uncertainty regarding southward extent of a cold
front that moves into the region wednesday night and thursday.
Models differ in handling this upper system with GFS closing off
an upper low over Kansas on Thursday while ECMWF continues with an
open and progressive trough that drives the surface front well
south and east of the area. Have kept small pops in through the
period for now but later adjustments possible depending on model
trends.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Sunday)
Issued at 749 PM CDT Fri May 27 2016

VFR conditions initially...with storms affecting all through TAF
sites in the first 0 to 9 hours.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

UPDATE...DeWald
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...DeWald
Hazardous weather outlook, May 27, 8:28 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
828 PM CDT FRI MAY 27 2016

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-281530-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
828 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED STORMS WILL BE POSSIBLE TONIGHT AS A WEATHER DISTURBANCE
TRACKS ACROSS THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-281530-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
828 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

FLOODING WILL CONTINUE IN THE NISHNABOTNA RIVER BASIN TONIGHT...AS
WELL AS THE MISSOURI RIVER FROM BROWNVILLE TO RULO.

SCATTERED STORMS WILL BE POSSIBLE TONIGHT AS WEATHER DISTURBANCE
TRACKS THROUGH THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL
AND GUSTY WINDS. HOWEVER...LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE...AND SOME FLASH FLOODING COULD OCCUR...MAINLY FOR THOSE
AREAS THAT RECEIVED THE VERY HEAVY RAINS THURSDAY EVENING. A FLASH
FLOOD WATCH HAS BEEN ISSUED THROUGH 4 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

FLOODING IS EXPECTED INTO MONDAY FOR THE MISSOURI RIVER AROUND AND
DOWNSTREAM FROM BROWNVILLE.

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE BE NEEDED TONIGHT OR
SATURDAY.

DEWALD

In the hours before

Local storm report, May 27, 7:31 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLASH FLOOD      4 WSW FRIEND            40.62N 97.35W
05/27/2016                   SALINE             NE   STORM CHASER

            WATER OVER COUNTY ROAD. ROAD IMPASSABLE.

&&

VDEWALD
Local storm report, May 27, 8:43 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLASH FLOOD      3 W DORCHESTER          40.64N 97.18W
05/27/2016                   SALINE             NE   EMERGENCY MNGR

            WATER OVER HIGHWAY 15 SOUTH OF HIGHWAY 6. HIGHWAY IS
            CLOSED.

0838 PM     FLASH FLOOD      FRIEND                  40.65N 97.28W
05/27/2016                   SALINE             NE   EMERGENCY MNGR

            NUMEROUS FLOODED STREETS. REPORTS OF WATER IN BASEMENTS.

&&

VDEWALD
Special weather statement, May 27, 9:01 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
901 PM CDT FRI MAY 27 2016

NEZ051-066-280230-
LANCASTER NE-SAUNDERS NE-
901 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LANCASTER AND
SOUTHWESTERN SAUNDERS COUNTIES UNTIL 930 PM CDT...

AT 901 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF VALPARAISO...OR 12 MILES NORTH OF LINCOLN...MOVING
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALPARAISO...WESTON...CERESCO AND DAVEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 81 AND 87.
 HIGHWAY 92 IN NEBRASKA NEAR MILE MARKER 442.

LAT...LON 4092 9667 4100 9686 4123 9678 4110 9646
TIME...MOT...LOC 0201Z 205DEG 14KT 4099 9675

DEWALD
Local storm report, May 27, 9:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
914 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      5 S FRIEND              40.58N 97.28W
05/27/2016                   SALINE             NE   PUBLIC

            SEVERAL COUNTY ROADS FROM 6 MI SW TO 5 MI SE OF FRIEND
            IMPASSABLE DUE TO FLOODING

&&

KGROSS
Local storm report, May 27, 9:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
916 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      S TOBIAS                40.42N 97.34W
05/27/2016                   SALINE             NE   FIRE DEPT/RESCUE

            SEVERAL COUNTY ROADS IMPASSABLE DUE TO FLOODING S AND SE
            OF TOBIAS

&&

KGROSS
Local storm report, May 27, 9:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
942 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLASH FLOOD      SURPRISE                41.10N 97.31W
05/27/2016                   BUTLER             NE   EMERGENCY MNGR

            WATER OVER HIGHWAY 92.

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTFlash Flood WarningOAXSaline, Seward3 hr
May 27, 8:05 PM CDTFlash Flood WatchOAXButler, Cass, Douglas, Gage, Johnson, Lancaster and 8 more4 hr
May 27, 8:49 PM CDTFlash Flood WarningOAXButler, Gage, Lancaster, Saline, Seward3 hr
May 27, 9:01 PM CDTSpecial Weather StatementOAXSaunders29 min
May 27, 9:08 PM CDTTornado WarningOAXLancaster, Saunders37 min
May 27, 9:33 PM CDTSevere Thunderstorm WarningOAXSaunders42 min
May 27, 10:10 PM CDTSpecial Weather StatementOAXDodge, Douglas, Washington35 min
May 28, 12:37 AM CDTAreal Flood AdvisoryOAXButler6 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSaline67 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSeward49 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSaline3 days
May 28, 12:52 PM CDTRiver Flood WarningOAXSaunders18 hr
May 28, 5:13 PM CDTAreal Flood WarningOAXSaline24 hr
May 28, 5:19 PM CDTAreal Flood WarningOAXJefferson24 hr

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.